Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 114, NWS Mobile, AL

April 22, 1997Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1997, 2:07 PM CDT for Choctaw County, Alabama. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1997, 2:07 PM CDT (19:07 UTC)
Expired
Apr 22, 1997, 3:15 PM CDT
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1284 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 221907 RRA
SVRMOB
ALC023-222015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
207 PM CDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CHOCTAW COUNTY
 
AT 207 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM IN NORTHERN CHOCTAW COUNTY BETWEEN BUTLER AND HALSELL. THIS
STORM WILL BE AFFECTING THE COMMUNITIES OF DEES AND LAVACA BY 230 PM.
THIS STORM WILL PRODUCE LARGE HAIL.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:16 AM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Apr 22, 3:16 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
316 AM CDT TUE APR 22 1997

SFC FNT ACRS CENTRAL SECTIONS OF AL AND MS CONTS TO BE FOCUS FOR SCT
TSTMS. NOT XPTNG FNT TO MOVE ANY MORE SOUTH BUT OUTFLOW BOUNDARIES
WILL DRIFT INTO NRN COUNTIES BY SR. MAIN SFC LOW EXPECTED TO DEVLP
ALNG FNT OVR N MS/N LA THIS AFTERNOON AND MOVE INTO N AL TONIGHT.
MAIN FOCUS OF STG TO SVR ACTIVITY THIS AFTERNOON SHUD BE NORTH OF FA
NEAR SFC LOW BUT COULD SEE SOME TSTMS MOST ANYWHERE IN WRM AIR SOUTH
OF FNT. STMS THAT DEVELOP BFR DARK OVR FA HAVE THE POTENTIAL FOR HAIL
AND STG WNDS AS CAPE VALUES NEAR 2000J/KG FCST IN THE AFTERNOON BUT
BELIEVE BEST CHC FOR SVR FOR MOST OF FA WILL BE AS H5 TROF APPROACHES
FA AFTER SS TUE. LOOKS LIKE A SQUALL LINE TYPE EVENT ENTERING MS FA
AFTER DARK AND EXITING AL/FL FA BEFORE SR WED. BEST SVR THREAT WILL
DEPEND ON TRACK OF SFC LOW BUT SHOULD INCLUDE SVR IN FCST FROM LATE
AFTERNOON THROUGH THE NIGHT. STICK CLOSE TO GUIDANCE BUT RAISE POPS
FOR TONIGHT.

WINDS OVER THE MARINE AREA SHOULD STAY SOUTHWEST AHEAD OF FNT AT 15
TO 20 KTS WITH FNT ENTERING AL WTRS LATE TONIGHT WITH WSHFT TO NW.
SCA LIKELY NEEDED TODAY THRU FCST FOR WINDS AND SEAS.

MOB 81/61/75/51 4+41    PNS 81/63/77/53 3+41
DTS 78/65/77/54 3951    EVR 81/60/70/48 5+41 11

In the hours before

Special weather statement, Apr 22, 11:05 AM CDT, 3 hours 2 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-230600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1105 AM CDT TUE APR 22 1997

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR SOUTHWEST
ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI FROM MID
AFTERNOON THROUGH TONIGHT.

ABUNDANT LOW LEVEL MOISTURE...COOL TEMPERATURES IN THE MID AND UPPER
LEVELS OF THE ATMOSPHERE...AND HEATING OF THE SURFACE BY THE SUN WILL
RESULT IN AN EXTREMELY UNSTABLE ATMOSPHERE ACROSS THE REGION BY
AFTERNOON.  A LOW LEVEL CAP WILL INHIBIT THUNDERSTORM DEVELOP ACROSS
THE AREA THROUGH THE EARLY AFTERNOON HOURS BUT WILL WEAKEN WEST OF
INTERSTATE 65 AS A STRONG UPPER LEVEL DISTUBANCE WITH A SURFACE LOW
PRESSURE SYSTEM ADVANCES INTO EAST CENTRAL MISSISSIPPI BY THE MID
AFTERNOON.  AS THE CAP DISINTEGRATES WEST OF INTERSTATE 65 WITH THE
APPROACH OF THE LOW PRESSURE SYSTEM...A LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL BEGIN TO ENTER SOUTHEAST MISSISSIPI DURING THE MID
AFTERNOON HOURS AND ADVANCE TO A LINE FROM CAMDEN TO GROVE HILL TO
MOBILE DURING THE DINNER HOUR.  AS THE LOW PRESSURE SYSTEM PROGRESSES
FURTHER EAST INTO CENTRAL ALABAMA...THE LINE OF STRONG TO SEVERE
STORMS WILL CONTINUE EAST OF THIS LINE DURING THE EVENING HOURS.

DUE TO THE EXTREMELY UNSTABLE ATMOSPHERE...ISOLATED SEVERE
THUNDERSTORM DEVELOPMENT IN ADVANCE OF THE MAIN LINE OF SEVERE STORMS
CANNOT BE RULED OUT.

THE COMBINATION OF WARM...MOIST AIR AT LOW LEVELS AND COOL...DRY
CONDITIONS ALOFT...AND EXTREMELY UNSTABLE CONDITIONS WILL BE
CONDUCIVE TO THE DEVELOPMENT OF VERY LARGE HAIL AND DAMAGING SURFACE
WINDS WITH THE POSSIBILITY OF ISOLATED TORNADOES.

THE THREAT OF SEVERE STORMS WILL DIMINISH IN THE WAKE OF THE LINE OF
SEVERE STORMS AS TEMPERATURES IN THE LOWER LEVELS WILL HAVE COOLED
DUE TO THE PREVIOUS THUNDERSTORMS RAIN COOLER AIR...THUS HAVING A
STABLIZING EFFECT ON THE ATMOSPHERE.  A COLD FRONT WILL BEGIN TO
ENTER SOUTHEAST MISSISSIPPI BY MIDNIGHT AND PUSH ACROSS SOUTHWEST
ALABAMA AND NORTHWEST FLORIDA THROUGH THE LATE NIGHT HOURS.  DUE TO
THE DECREASED INSTABILITY IN THE WAKE OF THIS AFTERNOONS AND EVENINGS
LINE OF STRONG TO SEVERE STORMS...ONLY SCATTERED SHOWERS AND GENERAL
THUNDERSTORMS ARE EXPECTED WITH THE COLD FRONTAL PASSAGE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED BY MID AFTERNOON THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:30 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox60 min
Apr 22, 3:10 PM CDTSevere Thunderstorm WarningMOBWashington65 min
Apr 22, 3:42 PM CDTSevere Thunderstorm WarningMOBWilcox63 min
Apr 22, 4:19 PM CDTSevere Thunderstorm WarningMOBChoctaw56 min
Apr 22, 4:54 PM CDTTornado WarningMOBChoctaw36 min
Apr 22, 5:04 PM CDTSevere Thunderstorm WarningMOBClarke56 min
Apr 22, 5:19 PM CDTTornado WarningMOBClarke41 min
Apr 22, 5:31 PM CDTTornado WarningMOBWilcox59 min
Apr 22, 5:42 PM CDTSevere Thunderstorm WarningMOBChoctaw63 min
Apr 22, 6:23 PM CDTSevere Thunderstorm WarningMOBWashington67 min
Apr 22, 6:39 PM CDTSevere Thunderstorm WarningMOBClarke66 min
Apr 22, 6:48 PM CDTSevere Thunderstorm WarningMOBMonroe57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.